Alert archive / New Hampshire / Flash Flood Warnings in 2011

Flash Flood Warning 3, NWS Gray, ME

May 30, 2011Carroll County, Coos County, Grafton County, New Hampshire

NWS Gray, ME issued this flash flood warning at May 30, 2011, 2:56 AM EDT for Carroll County, Coos County, Grafton County, New Hampshire. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2011, 2:56 AM EDT (06:56 UTC)
Expired
May 30, 2011, 6:00 AM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, NH, Coos County, NH, Grafton County, NH

The radar

The Burlington radar (KCXX), 116 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:40 AM EDTFLASH FLOODLittleton, NHMOUNT MISERY ROAD WAS WASHED OUT.
May 30, 4:30 AM EDTFLASH FLOODStratford, NHBRIDGES AND ROADS IN STATFORD WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 6.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2011-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2011-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WGUS51 KGYX 300656
FFWGYX
NHC003-007-009-301000-
/O.NEW.KGYX.FF.W.0003.110530T0656Z-110530T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
256 AM EDT MON MAY 30 2011

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE...
  NORTHERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE...
  NORTHERN GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 600 AM EDT

* AT 250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A SERIES OF THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GILMAN...  
  STRATFORD...LANCASTER...LITTLETON...BERLIN...AND GUILDHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4401 7211 4409 7205 4428 7207 4434 7198
      4436 7182 4441 7179 4443 7169 4447 7165
      4450 7159 4454 7158 4456 7161 4459 7154
      4470 7160 4470 7105 4395 7102 4397 7212

$$

HANES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at May 29, 10:42 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 29, 10:42 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1042 PM EDT SUN MAY 29 2011

.SYNOPSIS...
A COLD FRONT WILL SLOWLY DROP SOUTH THROUGH THE REGION TONIGHT AND
WILL STALL OVER SOUTHERN NEW ENGLAND ON MONDAY. THE FRONT WILL
GRADUALLY LIFT NORTHEAST OF THE AREA AS A WARM FRONT ON TUESDAY. A
COLD FRONT WILL APPROACH FROM THE WEST ON WEDNESDAY AND WILL MOVE
OFFSHORE WEDNESDAY EVENING. A WEAK TROUGH OF LOW PRESSURE WILL CROSS
THE AREA ON THURSDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON
FRIDAY AND WILL SHIFT OFFSHORE ON SATURDAY. A COLD FRONT WILL DROP
SOUTH FROM CANADA ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN FOR THE OVERNIGHT CONTINUES TO BE THE WELL DEVELOP
MCV OVER LAKE ERIE. AT ITS CURRENT SPEED IT WOULD ARRIVE IN THE
SWRN CWFA AROUND 09Z. INITIALLY CORFIDI VECTORS SUGGEST SOME SELY
MOVEMENT IS POSSIBLE...BUT THEY BECOME INCREASINGLY ELY WITH TIME.
THIS WOULD MAINTAIN THE THOUGHT THAT THE SRN THIRD OF THE CWFA IS
IN LINE TO RECEIVE RAIN AND THUNDER IN ITS DECAYING STATE.

ADDITIONALLY...WAA AHEAD OF THE MCV IS BEGINNING TO FIRE
CONVECTION THAT APPEARS TO BE TIED TO THE NOSE OF INCREASING
MOISTURE AROUND H85. AS THIS TRANSLATES EWD INTO THE CWFA...EXPECT
AN INCREASE IN TSTM ACTIVITY. THERE REMAINS NEAR 3000 J/KG OF
MUCAPE...SO THERE IS NO REASON TO THINK THAT WAA AHEAD OF THE MCV
CANNOT SUSTAIN THESE STORMS OVER THE NORTH COUNTY OF NY/VT ATTM.
THE ELEVATED INSTABILITY WILL STILL BE SUPPORTIVE OF SMALL HAIL
FOR A TIME...AND WITH THE BOUNDARY LAYER WEAKLY STABLE FOR THE
NEXT COUPLE OF HOURS AN ISOLATED WIND GUST WILL BE POSSIBLE. THESE
WILL SLOWLY SAG SOUTH WITH THE COLD FRONT THRU THE OVERNIGHT.

OTHER CONCERN IS THE MARINE LAYER FOG AND LOW CLOUDS. THEY REMAIN
INVOF KBHB...AND WILL TAKE A COUPLE HOURS LONGER TO WORK SWWD THAN
ORIGINALLY THOUGHT.

&&

.SHORT TERM /MONDAY/...
COLD FRONT WILL HAVE SAGGED JUST TO THE SOUTH OF THE CWA BY EARLY
MONDAY MORNING. THIS SHOULD SET US UP WITH A MOSTLY SUNNY
DOWNSLOPING DAY. THIS SHOULD RESULT IN HOT SFC TEMPS...WITH HIGHS
85-90 MOST AREAS. TAIL END OF FRONT MAY CLIP SW NH...SO CAN/T
COMPLETELY RULE OUT AN ISOLD SHOWER/STORM THERE IN THE AFTERNOON.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
FRONTAL BOUNDARY WILL BEGIN TO SLOWLY LIFT NORTHEAST MONDAY NIGHT AS
UPPER LEVEL RIDGE AGAIN BUILDS OVER THE NORTHEAST. LOOKING FOR VARIABLE
CLOUDINESS OVER A GOOD PORTION OF THE FORECAST AREA BUT SHOULD
REMAIN DRY AS FORCING VERY LIMITED AHEAD OF THIS BOUNDARY. MIN
TEMPS WILL RANGE FROM THE MID 40S IN THE NORTH TO NEAR 60 IN THE
SOUTH.

MIX OF CLOUDS AND SUN ON TUESDAY AS THE WARM FRONT CONTINUES TO PUSH
TO THE NORTHEAST. SHOULD BE A DRY DAY WITH MOISTURE BEING THE
LIMITING FACTOR. WILL LIKELY SEE SOME COASTAL FOG OR STRATUS BY LATE
IN THE DAY AS INCREASING TD'S ADVECT OVER COLDER WATERS IN
RETURNING ONSHORE FLOW...MAINLY IN COASTAL NEW HAMPSHIRE/SOUTHWEST
MAINE. SHOULD SEE HIGHS IN INTERIOR SECTIONS IN THE MID 70S TO
LOWER 80S WITH MID 60S TO MID 70S ALONG THE COAST.

PARTLY CLOUDY SKIES AND MILD TEMPERATURES FOR MOST OF THE AREA
TUESDAY NIGHT WITH READINGS RANGING THROUGH THE 50S. EXCEPTION WILL
BE IN COASTAL AREAS WHERE AREAS OF STRATUS AND FOG WILL PREVAIL. 0-1
KM FLOW GRADUALLY VEERS INTO THE SOUTHWEST OVERNIGHT SO MUCH OF THIS
MAY SHIFT INTO MIDCOAST AND DOWNEAST SECTIONS BY MORNING.

POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS STILL LOOKING GOOD FOR
WEDNESDAY AS STRONG SHORTWAVE CROSSES SOUTHERN CANADA AND ASSOCIATED
COLD FRONT PUSHES IN FROM THE WEST. MODELS JUST A TAD QUICKER IN
PUSHING THIS BOUNDARY INTO THE REGION WITH WIDESPREAD CONVECTION
LIKELY TO DEVELOP BY EARLY AFTERNOON. AHEAD OF THE FRONT
TEMPERATURES SHOULD WARM WELL INTO THE 80S.

FRONT WILL QUICKLY MOVE OFFSHORE WEDNESDAY EVENING USHERING IN A
COOLER AND DRYER DAY ON THURSDAY. MODELS SHOWING A FLATTER MORE
SHALLOW UPPER TROUGH CROSSING THE REGION ON THURSDAY SO EXPECTING
LESS IN THE WAY OF CLOUDS DOWNWIND OF THE MOUNTAINS. WEAK SURFACE
TROUGH FORECAST TO CROSS THE AREA IN THE AFTERNOON BUT MAJORITY OF
THE MOISTURE ASSOCIATED WITH THIS FEATURE FORECAST TO REMAIN NORTH
OF THE AREA.

HIGH PRESSURE BUILDS IN FROM THE NORTHWEST THURSDAY NIGHT AND FRIDAY
WITH MOSTLY CLEAR SKIES AND TEMPERATURES CLOSER TO NORMAL. HIGH
PRESSURE WILL SLIDE OFFSHORE ON SATURDAY AS WARMER AIR RETURNS FROM
THE WEST. WILL SEE SOME VARIABLE CLOUDINESS BUT OVERALL SHOULD SEE
ANOTHER MOSTLY SUNNY DAY ON SATURDAY WITH A CHANCE OF A SHOWER OR
THUNDERSTORM...MAINLY IN WESTERN ZONES AHEAD OF APPROACHING COLD
FRONT. COLD FRONT WILL CROSS THE REGION SATURDAY NIGHT AND SUNDAY
BRINGING A ROUND OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
SHORT TERM...VFR CONDITIONS TO BECOME MVFT TO IFR THIS EVENING AND
REMAIN THAT WAY ON THE COAST TONIGHT AS FOG/STRATUS WORKS IT/S WAY
BACK IN. OTHERWISE...CHANCE OF THUNDERSTORMS THIS EVENING AND
OVERNIGHT WITH COLD FRONT. VFR EXPECTED MONDAY.

LONG TERM...VFR MONDAY NIGHT AND TUESDAY. AREAS IFR/LIFR CIGS/BSBY
IN COASTAL AREAS TUESDAY NIGHT. VFR WEDNESDAY WITH AREAS OF
MVFR/IFR CIGS/VSBY IN SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
SHORT TERM...SCA FOR SEAS FOR TONIGHT INTO MONDAY AS MARGINAL 5
FOOTERS LIKELY TO DEVELOP. DENSE FOG LIKELY ON THE WATERS TONIGHT.

LONG TERM...SCA'S WINDS/SEAS POSSIBLE ON WEDNESDAY AND THURSDAY.

&&

.FIRE WEATHER...
DRYING CONDITIONS ARE EXPECTED MONDAY WITH HIGHS IN THE MID TO
UPPER 80S AND MIN RH VALUES IN THE MID 30S. THEREFORE...FUELS WILL
BEGIN TO DRY OUT AFTER SOME THUNDERSTORMS THIS EVENING.

&&

.HYDROLOGY...
WILL HAVE TO WATCH FOR LOCAL FLOOD CONDITIONS WITH ANY
THUNDERSTORMS OVERNIGHT. FLOOD WARNINGS REMAIN IF EFFECT FOR
GORHAM NH AND SKOWHEAGAN.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM EDT MONDAY
     FOR ANZ150-152-154.

&&
Hazardous weather outlook, May 29, 10:21 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1021 PM EDT SUN MAY 29 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-310230-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1021 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

THERE CONTINUES TO BE A CHANCE FOR A FEW THUNDERSTORMS THIS EVENING.
DESPITE THE LOSS OF DAYTIME HEATING...THERE REMAINS ENOUGH
ELEVATED INSTABILTIY THAT SMALL HAIL IS POSSIBLE...WITH ISOLATED
GUSTY WINDS. LOCALLY HEAVY RAINFALL AND MINOR FLOODING IS POSSIBLE
WITH ANY THUNDERSTORM.

ANY ADDITIONAL RAINFALL COULD EASILY TRIGGER ADDITIONAL FLOODING
CONCERNS ALONG ALREADY SWOLLEN CREEKS...STREAMS..AND RIVERS...AND
SLOW THE RECESSION OF RIVERS ALREADY ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-310230-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1021 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

DENSE FOG MAY LITE VISIBILITIES TO UNDER 1/4 MILE TONIGHT. A FEW
THUNDERSTORMS ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 30, 12:22 AM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1222 AM EDT MON MAY 30 2011

NHZ003-300500-
NORTHERN GRAFTON-
1222 AM EDT MON MAY 30 2011

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 100 AM
EDT...

AT 1222 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF WOODSVILLE...MOVING EAST
AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
WOODSVILLE...HAVERHILL...BATH...LISBON...LANDAFF CENTER...BENTON...
BENTON...LOST RIVER...EASTON AND NORTH WOODSTOCK THROUGH 100 AM EDT.

HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

LAT...LON 4408 7204 4410 7206 4412 7206 4416 7205
      4418 7207 4423 7206 4419 7143 4392 7151
      4404 7209

HANES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:22 AM EDTSpecial Weather StatementGYXGrafton38 min

Nearby

Flash Flood Warnings in New Hampshire, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.